Share this article

print logo


THE INCREASE in drug and alcohol abuse that is often seen at this time of year creates the dangerous possibility that a diabetic emergency may be mistaken for intoxication.

"During the holiday season, we are much more aware of the serious problems caused by alcohol and drugs, but most people are not aware that several of the symptoms of diabetic emergency are easily confused with intoxication or drug abuse," says Mary Dietsch, director of the Western New York chapter of the American Diabetes Association.

Diabetes is a disease in which the body does not produce or respond to insulin, a hormone needed for daily life. The resulting high blood sugar can severely damage the heart, blood vessels, kidneys, eyes, and nerves. If left untreated, diabetes can lead to death.

According to the American Diabetes Association, which is celebrating its 50th anniversary this year, an estimated 11 million Americans have diabetes.

It is estimated that in Western New York, 80,000 people have the disease, half of whom do not know it.

When diagnosed early, diabetes can be controlled through diet, exercise and sometimes the use of insulin or oral medication.

According to the American Diabetes Association, someone who appears drunk or under the influence of drugs could possibly be experiencing either a low blood sugar reaction (also called an insulin reaction or hypoglycemia) or very high blood sugar (ketoacidosis).

"People with diabetes occasionally may experience low blood sugar that can result in a sudden mood or behavior change, poor coordination, speech difficulty, disorientation and confusion," Ms. Dietsch said.

Other symptoms of low blood sugar -- which appear suddenly -- may include: shakiness or dizziness, sweating, pale skin color, sudden hunger, headache and short attention span.

The symptoms of ketoacidosis appear gradually. They may include: drowsiness, extreme thirst, frequent urination, flushed skin, vomiting, fruity or winelike odor on the breath and heavy breathing.

People with diabetes must control the level of sugar in their blood at all times. If control is lost and either too little or too much sugar is in the blood, they can pass out. Lack of treatment can lead to coma, brain damage and even death.

To assist a low blood sugar reaction, give the person sugar. If he can swallow without choking, offer any food or drink containing sugar -- soft drinks, fruit juice, candy. Do not use diet drinks when blood sugar is low. Never give insulin. If the person does not respond within 10 to 15 minutes, take him to a hospital.

To assist someone with suspected ketoacidosis, take him to a hospital immediately. If uncertain whether the person is suffering from high or low blood sugar, give some sugar-containing food or drink. If there is no response in 10 to 15 minutes, take him to a hospital.

Ms. Dietsch also warns parents that flulike symptoms may actually be symptoms of diabetes.

According to experts, unusual thirst, frequent urination, nausea and rapid weight loss are symptoms to look for. Also, vomiting, abdominal pain and fatigue may indicate diabetes.

"Across the country an estimated 4,000 children and young adults may develop Type 1 (insulin-dependent) diabetes during the next four months," Ms. Dietsch says, "and too often the symptoms are confused with the flu or gastroenteritis."

For information, call the Western New York chapter at 882-2166.

There are no comments - be the first to comment